The case is from Bangor, ME. The initial report quoted an emergency room doctor as saying at least three people in the Bangor area had died from "bath salts". As per the DEA emergency scheduling action in September, there are at least three synthetic cathinone derivative drugs of concern:
The Administrator of the Drug Enforcement Administration (DEA) is issuing this notice of intent to temporarily schedule three synthetic cathinones under the Controlled Substances Act (CSA) pursuant to the temporary scheduling provisions of 21 U.S.C. 811(h). The substances are 4-methyl-N-methylcathinone (mephedrone), 3,4- methylenedioxy-N-methylcathinone (methylone), and 3,4- methylenedioxypyrovalerone (MDPV). This action is based on a finding by the Administrator that the placement of these synthetic cathinones into schedule I of the CSA is necessary to avoid an imminent hazard to the public safety.
I had a prior post (lost in the Sb hole, reposted) discussing a bit of frustration with the conflation of two different drug molecules under one street name. Particularly when it comes to the sensationalized media reports.
This is why I'm happy the most recent report is a confirmation from the medical examiner that MDPV was involved in this case in Maine.
The state medical examiner’s office has determined that a man who took bath salts and died at Eastern Maine Medical Center last July overdosed on the synthetic street drug.
Ralph E. Willis, 32, had consumed “a toxic level” of methylenedioxypyrovalerone, or MDPV, a key ingredient of bath salts, Mark Belserene, administrator of the medical examiner’s office, said Wednesday.
Willis had 150 nanograms per milliliter of MDPV in his bloodstream, a body temperature of 103 degrees and an erratic heartbeat when he got to the emergency room — all side effects of the hallucinogenic stimulant — the report states.
This is great. Usually we have to comb through a very slowly developing and erratic Case Report literature to determine anything at all about real-world, in situ, drug levels, combinations and identities that lead to medical emergency and death. Nice to see a reporter tenacious enough to do the followup beyond the original (and sadly typical) level of "Person dead, Cops say it was [insert drug name here]".
I am also happy that the journalist includes the caveats. This guy was combative and agitated, from the reporting. So, as another quoted expert mentions, we can't necessarily conclude that this is all down to a simple equation between plasma levels of the drug and the resulting cardiac complications.
“There are so many factors that go into [a bath salts] death that have nothing to do with the level” of drugs ingested, Karen Simone, a toxicologist and director of the Northern New England Poison Control Center in Portland, said Tuesday. “Maybe it killed him, and maybe it didn’t.”
Physically restraining bath salts users who are severely agitated and in a state of excited delirium can be harmful and even life-threatening because they usually have increased heart rates and high blood pressure, Simone and Dr. Jonnathan Busko, an emergency room doctor at Eastern Maine Medical Center in Bangor, have said.
As I have been mentioning in the case of mephedrone/4-methylmethcathinone, the academic literature has been slow to develop. There are now three pretty interesting papers which take a look at neurochemical, toxicological and behavioral effects of 4-MMC including Kehr et al 2011, Baumann et al, 2012 and Hadlock et al, 2011.
All I've been able to drum up* with respect to MDPV is Fuwa et al (PDF). The abstract is in English and the Figures are pretty easy to work out but...any of my readers fluent in Japanese and want to give translation a go?
*generally available. There were two adjacent posters at the recent ACNP meeting although I couldn't really get a feel for whether they are close to publication or not. Stay tuned, there will eventually be some more data I would think.